Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 31, 2014, 6:16 PM PDT for Elko County, Nevada. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2014, 6:16 PM PDT (01:16 UTC)
- Expired
- Jul 31, 2014, 8:15 PM PDT
- In force
- 119 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 117 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:00 PM PDT | FLASH FLOOD | 20 Sw Mountain City, NV | COUNTY ROAD 728 HAD SHOULDER DAMAGE AND DEBRIS/MUD OVER THE ROAD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
990 WGUS55 KLKN 010116 FFWLKN NVC007-010315- /O.NEW.KLKN.FF.W.0014.140801T0116Z-140801T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 616 PM PDT THU JUL 31 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 815 PM PDT * AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING EXCESSIVE RAINFALL NEAR WILSON RESERVOIR...MOVING SOUTHEAST AT 15 MPH. RADAR ESTIMATES OVER ONE INCH OF RAIN HAS FALLEN NEAR WILSON RESERVOIR...WITH VERY HEAVY RAINFALL CONTINUING ALONG STATE HIGHWAY 226...SOUTHEAST TOWARD CHICKEN CREEK SUMMIT. FLOODING OF WASHES AND DITCHES IS LIKELY. STATE HIGHWAY 226 MAY BE IMPASSABLE IN AREAS. LOCATIONS NEAR THE PATH OF INCLUDE...WILSON RESERVOIR...STATE HIGHWAY 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4169 11596 4147 11616 4171 11650 4184 11635 $$ TURNER
1 follow-up statement
621 WGUS75 KLKN 010141 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 641 PM PDT THU JUL 31 2014 NVC007-010315- /O.CON.KLKN.FF.W.0014.000000T0000Z-140801T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 641 PM PDT THU JUL 31 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR NORTHWESTERN ELKO COUNTY... AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS SLOWLY WEAKENING OVER NORTHWEST ELKO COUNTY...BETWEEN WILSON RESERVOIR AND CHICKEN CREEK SUMMIT. HEAVY RAIN WILL DIMINISH OVER THE NEXT HOUR...BUT RUNOFF FROM ALREADY FALLEN RAINS WILL CONTINUE. ROADS MAY BE IMPASSABLE IN AREAS. RADAR ESTIMATES A LARGE AREA IN WHICH OVER ONE INCH OF RAIN HAS FALLEN...FROM NEAR WILSON CREEK RESERVOIR TO NORTH OF CHICKEN CREEK SUMMIT. RUNOFF WILL BE SIGNIFICANT OVER THE NEXT ONE TO TWO HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILSON RESERVOIR...CHICKEN CREEK SUMMIT...STATE HIGHWAY 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4169 11596 4147 11616 4171 11650 4184 11635 $$ TURNER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:20 PM PDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 31, 1:20 PM PDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 120 PM PDT THU JUL 31 2014 .SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH SATURDAY. ACTIVE CONVECTION ACROSS NEVADA THIS AFTERNOON, AS REMNANT TROPICAL VORTICITY MAX OVER NYE COUNTY INTERACTS WITH PLENTIFUL MONSOON MOISTURE. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY THREAT INTO THIS EVENING, WITH RADAR DATA THIS AFTERNOON ALREADY INDICATING RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR, AND CB TOPS TO 60K FEET. OROGRAPHIC FORCING HAS BEEN INSTRUMENTAL THIS AFTERNOON, WITH CONVECTION FIRING ON VIRTUALLY ALL PEAKS. AFTER STORMS INITIATE ON/NEAR THE HIGHER TERRAIN, STORM MOTION IS SLOW AND ERRATIC, AND STORM/FLASH FLOODING OUTCOME WILL BE BASED ON OUTFLOW INTERACTIONS. NEEDLESS TO SAY, FLASH FLOOD WATCH WILL CONTINUE INTO THIS EVENING. SCATTERED CONVECTION ALSO FORMING IN HUMBOLDT COUNTY, SO LOCALIZED FLOODING IS POSSIBLE IN ALL ZONES. PW IN HUMBOLDT COUNTY IS A BIT LESS, SO FLOODING IS LESS LIKELY IN NW NEVADA. PW UP TO 1.1 INCH ACROSS WHITE PINE/NYE COUNTIES, WHERE FLOODING THREAT WILL REMAIN THE HIGHEST. STRONGEST STORMS WILL PRODUCE OUTFLOW WINDS OF 50-60 MPH. FRIDAY...SCATTERED THUNDERSTORMS REDEVELOP ACROSS NEVADA AFTER NOON. 12Z NAM SUGGEST CONVECTIVE COVERAGE WILL BE SIGNIFICANT ACROSS THE CWA, AND INCREASED COVERAGE IN THE POP GRIDS MORE INTO THE SCATTERED CATEGORY. INSTABILITY FIELDS FROM NAM/GFS ARE EXTENSIVE, SUGGESTING ATMOSPHERE WILL RECOVER FROM TODAY'S CONVECTION AND OVERNIGHT CLOUD DEBRIS. GAVE SOME THOUGHT ABOUT ISSUING ANOTHER FLASH FLOOD WATCH FOR FRIDAY, BUT DECIDED TO HOLD OFF FOR NOW. FORCING WILL BE LESS ON FRIDAY, AS THE TROPICAL VORT MAX DEPARTS EAST, AND MOISTURE/PW LEVELS DEGRADE SOME AS WELL. MOISTURE AND INSTABILITY WILL AGAIN BE MORE THAN ENOUGH TO SUPPORT ANOTHER CROP OF CONVECTION, BUT FEEL FLASH FLOODING THREAT SHOULD BE LESS ON FRIDAY THAN TODAY. THERE WILL CERTAINLY BE SOME FLASH FLOODING, SO FORECAST SHIFT TONIGHT WILL HAVE TO MAKE THE CALL IF ANOTHER FLASH FLOOD WATCH IS WARRANTED. SATURDAY...MONSOON REMAINS ACTIVE, WITH MOISTURE QUALITY AGAIN RELOADING ACROSS EASTERN NEVADA. GFS PROGS STRONG INSTABILITY EAST OF WINNEMUCCA SATURDAY AFTERNOON, WITH IMPRESSIVE LIFTED INDEX FIELDS. 12Z NAM GOES GANGBUSTERS SATURDAY AFTERNOON, WITH WIDESPREAD CONVECTION ACROSS ALL OF EASTERN NEVADA. INCREASED THUNDERSTORM COVERAGE IN THE POP GRIDS FOR ALL ZONES, AND FURTHER INCREASES MAY BE NEEDED. WILL ALSO HAVE TO MAKE ANOTHER DAY-TO-DAY DECISION IF ANOTHER FLASH FLOOD WATCH IS NECESSARY ON SATURDAY. TURNER .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MOIST UNSTABLE CONDITIONS ARE EXPECTED ACROSS THE ENTIRE CWA THROUGH THE PERIOD. EXPECT SHOWERS AND THUNDERSTORMS TO LINGER DURING THE EVENING HOURS AS WELL WHERE THE LI'S -2 OR LOWER. HAVE BUMPED UP POPS SLIGHTLY FOR SATURDAY THROUGH NEXT MONDAY WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY AVAILABLE. JH && .AVIATION...ISOLATED THUNDERSTORM ACTIVITY THROUGH THIS EVENING. IN ADDITION TO LIGHTNING...SOME STORMS ARE EXPECTED TO BRING MODERATE TO HEAVY RAIN SHOWERS...WITH STRONGEST STORMS PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. JH && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH SUNSET, WITH LAL OF 4-5. CONVECTION WILL MOVE SLOWLY AND PRODUCING WETTING RAINS AT MOST LOCALES, SO CONCERN FOR NEW LIGHTNING IGNITIONS IS LIMITED, BUT SOME NEW STARTS ARE CERTAINLY POSSIBLE. ACTIVE MONSOON PATTERN WILL CONTINUE, WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED FRIDAY AND SATURDAY. TURNER && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY... SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 99/87/87/99
In the hours before
Special weather statement, Jul 31, 4:02 PM PDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 402 PM PDT THU JUL 31 2014 NVZ031-312330- NORTHERN ELKO COUNTY NV- 402 PM PDT THU JUL 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 430 PM PDT... AT 358 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF CHARLESTON...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. IF YOU ARE IN THE WATER...GET OUT NOW. LIGHTNING IS DEADLY..DO NOT BECOME A STATISTIC. * LOCATIONS IMPACTED INCLUDE... WILD HORSE RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4169 11547 4145 11573 4161 11588 4171 11582 TIME...MOT...LOC 2301Z 293DEG 5KT 4163 11578 JRM
Local storm report, Jul 31, 4:58 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
458 PM PDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN 3 WSW HALLECK 40.93N 115.50W
07/31/2014 U0.00 INCH ELKO NV PUBLIC
MINOR FLOODING REPORTED ON ELBURZ ROAD.
&&
JRMSpecial weather statement, Jul 31, 5:29 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 529 PM PDT THU JUL 31 2014 NVZ036-010115- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 529 PM PDT THU JUL 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 615 PM PDT... AT 528 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BATTLE MOUNTAIN...OR NEAR PHOENIX MINE...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS POSSIBLE...AS WELL AS LOCALIZED FLOODING. * LOCATIONS IMPACTED INCLUDE... PHOENIX MINE... STATE HIGHWAY 305 NEAR PHOENIX MINE... RURAL NORTHERN LANDER COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4062 11696 4043 11696 4044 11717 4061 11717 TIME...MOT...LOC 0028Z 272DEG 13KT 4052 11707 TURNER
Special weather statement, Jul 31, 5:44 PM PDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 544 PM PDT THU JUL 31 2014 NVZ031-010130- NORTHERN ELKO COUNTY NV- 544 PM PDT THU JUL 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 630 PM PDT... AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF OWYHEE...OR 5 MILES NORTHWEST OF WILSON RESERVOIR...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLOODING OF LOW-LYING AREAS IS ALSO EXPECTED. * LOCATIONS IMPACTED INCLUDE... SHEEP CREEK RESERVOIR... WILSON RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4181 11606 4154 11637 4174 11662 4195 11641 TIME...MOT...LOC 0043Z 297DEG 7KT 4180 11643 TURNER
Special weather statement, Jul 31, 5:47 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 547 PM PDT THU JUL 31 2014 NVZ031-010145- NORTHERN ELKO COUNTY NV- 547 PM PDT THU JUL 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 645 PM PDT... AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MIDAS...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL CAUSE LOCALIZED FLOODING. WIND DAMAGE TO OUTBUILDINGS MAY OCCUR. * LOCATIONS IMPACTED INCLUDE... WILLOW CREEK RESERVOIR... && LAT...LON 4102 11617 4101 11660 4125 11692 4139 11676 TIME...MOT...LOC 0046Z 312DEG 14KT 4126 11675 BB
Local storm report, Jul 31, 6:02 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
602 PM PDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 14 SE RUBY VALLEY 40.63N 114.99W
07/31/2014 ELKO NV NWS EMPLOYEE
WATER AND MUD SEVERAL FEET DEEP ALONG THE SHOULDER OF
U.S. ROUTE 93. TIME ESTIMATED.
&&
RCMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 31, 5:30 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 31, 5:44 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 31, 5:47 PM PDT | Special Weather Statement | LKN | 58 min | |
| Jul 31, 6:08 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 31, 7:02 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Jul 31, 7:16 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Jul 31, 7:54 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Jul 31, 10:12 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Jul 31, 10:39 PM PDT | Special Weather Statement | LKN | 21 min | |
| Jul 31, 10:40 PM PDT | Special Weather Statement | LKN | 20 min | |
| Aug 1, 2:00 PM PDT | Flash Flood Watch | LKN | Eureka, Lander, Nye, White Pine | 54 hr |
| Aug 1, 3:33 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Aug 1, 3:35 PM PDT | Special Weather Statement | LKN | 25 min | |
| Aug 1, 3:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 1, 3:55 PM PDT | Special Weather Statement | LKN | Nye | 35 min |
| Aug 1, 3:58 PM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 1, 4:01 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 1, 4:11 PM PDT | Areal Flood Advisory | LKN | Lander, Nye | 3 hr |
| Aug 1, 4:45 PM PDT | Special Weather Statement | LKN | Nye | 30 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.